Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 155, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2002, 4:07 PM CDT for Ward County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 4:07 PM CDT (21:07 UTC)
- Expired
- Aug 23, 2002, 5:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 4:20 PM CDT | Hail 0.75 | Foxholm, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
401 WUUS53 KBIS 232107 SVRBIS NDC101-232200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 407 PM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA THIS INCLUDES THE CITY OF MINOT * UNTIL 500 PM CDT * AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES NORTHWEST OF MINOT...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FOXHOLM AT 420 PM CDT MINOT AT 440 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4842 10181 4827 10180 4813 10104 4845 10110
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:45 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 23, 2:45 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT FRI AUG 23 2002 MAIN FORECAST CHALLANGES TONIGHT WILL BE REDEVELOPMENT OF FOG ACROSS THE SOUTH CENTRAL...AND CHANCE OF THUNDERSTORMS...BOTH ACROSS THE NORTH WITH THE APPROACH OF THE WEAK COLD FRONT...AND ACROSS THE SOUTHWEST WHERE MONTANA/WYOMING/SOUTH DAKOTA ACTIVITY MAY DRIFT LATER THIS EVENING. THE ACTIVITY ACROSS THE NORTH SHOULD BE ISOLATED AND MAINLY FOR THE EVENING HOURS...WHILE THE SOUTHWEST STORMS MAY LAST A FEW MORE HOURS INTO THE NIGHT. MID LEVEL RIDGING WILL CONTINUE THE WEAK WINDFLOW ALOFT AND KEEP SURFACE AIR STAGNANT SO AREAS OF FOG ARE AGAIN POSSIBLE FROM BISMARCK TO JAMESTOWN... ALTHOUGH FOG MAY NOT BE AS WIDESPREAD OR DENSE. WEAK SHORT WAVE ENERGY MOVING NORTHEAST INTO WYOMING/SOUTHEASTERN MONTANA IN WEAK DIFFLUENT FLOW ALOFT. UNSTABLE AIR MAY EXTEND INTO SOUTHWESTERN NORTH DAKOTA WHERE DENSE FOG DID NOT FORM LAST NIGHT. WILL MRNTION ISOLATED THUNDERSHOWERS THIS EVENING/EARLY TONIGHT SOUTHWEST AND NORTH. ON SATURDAY...SIMILAR WEATHER PATTERN SHOULD RESULT IN ADDITIONAL LATE AFTERNOON/NIGHTTIME THUNDERSTORMS OVER WESTERN THIRD OF THE STATE. AS PACIFIC NORTHWEST UPPER LOW MOVES INTO THE NORTHERN PLAINS SATURDAY NIGHT AND SUNDAY...SHOULD SEE BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE REGION. IN THE EXTENDED...WILL LEAVE CHANCE OF THUNDERSTORMS IN EARLY EXTENDED PERIOD...MONDAY THROUGH WEDNESDAY...AS UPPER LOE CONTINUES TO CARVE A CYCLONIC FLOW PATTERN OVER THE REGION. WILL KEEP THE THURSDAY AND FRIDAY PERIOD DRY. .BIS...NONE W ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:17 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 58 min |
| Aug 23, 6:26 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.